non-opioid pain medication

No Pain, Weight Gain: Does Taking Certain Medications Mean Adding Pounds?

Dr. Mark Borigini Health Guide April 07, 2008
  • I have written here about many different classes of drugs used for pain management.

     

    Often, I have had readers respond that some of the drugs I have discussed have caused intolerable weight gain. And suddenly a patient is dealing with the specter of being obese, and all the potential health problems which follow from being obese. These health problems include high blood pressure, diabetes, degenerative joint disease, heart disease, cancer, high cholesterol and a sedentary lifestyle.

     

    Not to mention a sense of demoralization and physical discomfort.

     

    These individuals can become, or believe they have become, the target of social stigma. And all these forces can result in the patient discontinuing the drug, even if it is providing significant benefit.

     

    Unfortunately, a majority of the psychiatric medications are known to cause weight gain and ultimately obesity. And some of these medications are used to treat chronic pain.

     

    There is clear evidence that weight gain is associated with mood stabilizers, antipsychotics and antidepressants.

     

    The tricyclic drugs, such as Elavil and Flexeril, have for years been used for chronic pain, including the pain of fibromyalgia. This class of drug has been shown to cause weight gain that is directly related to the dosage of the drug and the length of time a patient has been taking that drug. This has been most frequently associated with Elavil usage.

     

    The selective serotonin reuptake inhibitors (SSRI) often increase body weight after decreasing weight in the initial weeks of treatment. These drugs include Prozac, which has been shown in clinical studies to be of benefit in fibromyalgia.

     

    As to why these drugs cause weight gain, one theory is that these medications may interfere with the part of the brain that regulates energy balance. For example, patients who take antidepressant medications have reported "food craving," an increased desire for sweet and/or fatty foods. And those patients taking tricyclic and SSRI drugs have reported weight gain despite a reduced appetite; this is thought to be due to a lower metabolic rate.

     

    It appears that appetite and feeding are controlled by a complex of biochemical transmitters in the brain, hormones, and other naturally occurring chemicals, which all interact with the hypothalamus - a small piece of the brain that regulates many hormonal levels.

     

    Still, why people taking such drugs gain weight remains poorly understood. There may be a genetic component, in addition to perhaps some drug-receptor interaction.

     

    Obviously, one way of dealing with the weight gain issue is switching to a different prescription. Other methods include close nutritional counseling, encouraging physical activities, behavioral therapy, etc.. But the best way to avoid weight gain would be to prevent weight gain. This can be accomplished through educating patients of the risk of weight gain when they begin therapy with the potentially offending drug. Continuous nutritional counseling should be a part of the patient's treatment, rather than a reaction after weight gain is experienced. Patients also need to have weight, blood pressure, blood sugar and cholesterol levels monitored.

  •  

    The health care professional who treats patients with chronic pain will deal rather often with weight gain associated with treatment. He or she needs to be aware of the consequences of many of the drugs used in chronic pain treatment, such as weight gain, diabetes and high cholesterol. If this awareness is achieved, then there might be less discontinuation of medications on the part of the patient, and also less risk of the potentially life-shortening illnesses such as diabetes.